Alert archive / South Dakota / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 201, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Sep 7, 2015, 6:59 PM CDT for Hughes County, Sully County, South Dakota. It was in force for 36 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 7, 2015, 6:59 PM CDT (23:59 UTC)
- Expired
- Sep 7, 2015, 7:35 PM CDT
- In force
- 36 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 2.0 in
- Wind
- 50.0 mph
Counties Hughes County, SD, Sully County, SD
The radar
The Aberdeen radar (KABR), 169 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 7, 7:23 PM CDT | HAIL 1.75 | 4 S Onida, SD | |
| Sep 7, 7:30 PM CDT | HAIL 2 | 5 E Onida, SD | VERY JAGGED HAILSTONES. RADAR ESTIMATED TIME |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 12.0 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2344 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
075
WUUS53 KABR 072359
SVRABR
SDC065-119-080045-
/O.NEW.KABR.SV.W.0201.150907T2359Z-150908T0045Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
659 PM CDT MON SEP 7 2015
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN SULLY COUNTY IN CENTRAL SOUTH DAKOTA...
NORTH CENTRAL HUGHES COUNTY IN CENTRAL SOUTH DAKOTA...
* UNTIL 745 PM CDT
* AT 659 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES EAST OF
GREY GOOSE...OR 10 MILES NORTHEAST OF PIERRE...MOVING NORTHEAST AT
30 MPH.
HAZARD...TWO INCH HAIL.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
BLUNT AROUND 715 PM CDT.
ONIDA AROUND 730 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 4450 10033 4479 10007 4456 9975 4440 10022
TIME...MOT...LOC 2359Z 224DEG 26KT 4449 10020
HAIL...2.00IN
WIND...<50MPH
$$
LUECK2 follow-up statements
397
WWUS53 KABR 080018
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
718 PM CDT MON SEP 7 2015
SDC065-119-080045-
/O.CON.KABR.SV.W.0201.000000T0000Z-150908T0045Z/
SULLY SD-HUGHES SD-
718 PM CDT MON SEP 7 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHEASTERN SULLY AND NORTH CENTRAL HUGHES COUNTIES...
AT 718 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ONIDA...MOVING
NORTHEAST AT 35 MPH.
HAZARD...TWO INCH HAIL.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE
TO ROOFS...SIDING...WINDOWS AND VEHICLES.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHEASTERN SULLY AND NORTH CENTRAL HUGHES COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 4459 10019 4476 10003 4461 9982 4452 10011
TIME...MOT...LOC 0018Z 224DEG 30KT 4461 10003
HAIL...2.00IN
WIND...<50MPH
$$
LUECK771
WWUS53 KABR 080035
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
735 PM CDT MON SEP 7 2015
SDC065-119-080044-
/O.CAN.KABR.SV.W.0201.000000T0000Z-150908T0045Z/
SULLY SD-HUGHES SD-
735 PM CDT MON SEP 7 2015
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SULLY AND NORTH
CENTRAL HUGHES COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 4459 10019 4476 10003 4461 9982 4452 10011
TIME...MOT...LOC 0032Z 224DEG 26KT 4470 9991
$$
LUECKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 6:29 PM CDT, 30 minutes earlier.
Area forecast discussion, Sep 7, 6:29 PM CDT, 30 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 629 PM CDT MON SEP 7 2015 .UPDATE... ISSUED AT 626 PM CDT MON SEP 7 2015 SEE UPDATED AVIATION DISCUSSION BELOW. && .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT) ISSUED AT 313 PM CDT MON SEP 7 2015 SHOWERS ASSOCIATED WITH A SHORTWAVE ARE EXITING THE REGION FROM WEST TO EAST THIS AFTERNOON WITH JUST SOME LIGHT PRECIP LEFT ACROSS THE NORTHEASTERN CWA. SKIES ARE CLEARING BEHIND THE SHORTWAVE ALLOWING FOR A LITTLE DAYTIME HEATING. WEST RIVER THERE IS SOME CU DEVELOPING IN THE CLEARING WHICH COULD GENERATE SOME INSTABILITY SHOWERS BEFORE SUNSET THIS EVENING. A SFC TROUGH HAS SET UP ALONG THE SOUTHERN PORTION OF THE SD MISSOURI RIVER VALLEY THIS AFTERNOON. WINDS AHEAD OF THE TROUGH ARE GUSTY OUT OF THE SOUTHEAST. WINDS WILL SHIFT LATE THIS AFTERNOON AS THE TROUGH TRANSITIONS EAST. ANOTHER SHORTWAVE WILL MOVE INTO THE REGION LATE TONIGHT BRINGING MORE CLOUDS AND ADDITIONAL CHANCES FOR SHOWERS THROUGH TUESDAY MORNING...ESPECIALLY TO AREAS SOUTH OF PIERRE. THE CLOUDS MAY ACT TO ONCE AGAIN SUPPRESS DAYTIME HIGHS. BY WEDNESDAY THERE ARE SOME FAIRLY SIGNIFICANT DIFFERENCES BETWEEN THE MODELS ON PLACEMENT OF WEAK LOW PRESSURE AND A WARM FRONT. IN GENERAL TERMS WEDNESDAY IS SHAPING UP TO BE THE WARMEST DAY OF THE PERIOD COURTESY OF THE FRONT. PRECIP CHANCES ARE THE MAIN CHALLENGE BUT WED NIGHT ACROSS THE FAR EAST LOOKS MOST FAVORABLE FOR SHOWERS AND THUNDERSTORMS. .LONG TERM...(THURSDAY THROUGH MONDAY) ISSUED AT 313 PM CDT MON SEP 7 2015 DEPARTING UPPER LOW CONTINUES INTO EASTERN CANADA REPLACED BY A LONGWAVE RIDGE THAT SHIFTS IN FROM THE WEST. THIS IS MAINLY A DRY NORTHWEST FLOW TYPE REGIME WITH LITTLE OPPORTUNITY FOR PRECIPITATION. WILL SEE AN INITIAL COLD SURGE THURSDAY...THE DEGREE OF WHICH STILL VARIES BETWEEN THE ECMWF AND GFS. 850MB TEMPERATURES BOTTOM OUT BETWEEN +4C AND +8C RESPECTIVELY...WITH THE ECMWF DEVELOPING A MUCH DEEPER/LONGER LIVED COOL AIRMASS JUST TO OUR EAST. AS THE RIDGE FOLDS OVER...BOTH SETS OF GUIDANCE PULL IN A WARMER MODIFIED PACIFIC AIRMASS FOR THE WEEKEND. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING) ISSUED AT 626 PM CDT MON SEP 7 2015 SCATTERED THUNDERSTORMS WILL OCCUR ACROSS THE SOUTHWESTERN PORTION OF THE CWA THIS EVENING...AFFECTING KPIR. THESE STORMS SHOULD DISSIPATE BY OR SHORTLY AROUND SUNSET. VFR CONDITIONS WILL PREVAIL ACROSS THE AREA TONIGHT AND THROUGH THE DAY TUESDAY. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...WISE LONG TERM...CONNELLY AVIATION...PARKIN
Hazardous weather outlook, Sep 7, 4:53 AM CDT, 14 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 453 AM CDT MON SEP 7 2015 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-081000- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 453 AM CDT MON SEP 7 2015 /353 AM MDT MON SEP 7 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. SOME THUNDERSTORMS ALONG AND SOUTH OF HIGHWAY 14 COULD BECOME STRONG WITH HAIL AND GUSTY WINDS POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. SD
In the hours before
Special weather statement, Sep 7, 6:07 PM CDT, 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 607 PM CDT MON SEP 7 2015 SDZ033-045-048-072345- JONES SD-LYMAN SD-STANLEY SD- 607 PM CDT MON SEP 7 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JONES...SOUTH CENTRAL STANLEY AND NORTHWESTERN LYMAN COUNTIES UNTIL 645 PM CDT/545 PM MDT/... AT 606 PM CDT /506 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES SOUTH OF WENDTE...OR 16 MILES NORTH OF MURDO... MOVING EAST AT 20 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... VAN METRE AND WENDTE. LAT...LON 4398 10074 4415 10085 4440 10047 4412 10026 TIME...MOT...LOC 2306Z 259DEG 16KT 4411 10062 PARKIN
Local storm report, Sep 7, 6:45 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
645 PM CDT MON SEP 07 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 PM HAIL FORT PIERRE 44.36N 100.38W
09/07/2015 M1.75 INCH STANLEY SD TRAINED SPOTTER
&&
EVENT NUMBER ABR1500803
LUECKLocal storm report, Sep 7, 6:46 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
646 PM CDT MON SEP 07 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM HAIL PIERRE 44.37N 100.32W
09/07/2015 M1.00 INCH HUGHES SD EMERGENCY MNGR
&&
EVENT NUMBER ABR1500804
LUECKThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 6:07 PM CDT | Special Weather Statement | ABR | Jones | 38 min |
| Sep 7, 6:16 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Stanley, Sully | 44 min |
| Sep 7, 6:22 PM CDT | Severe Thunderstorm Warning | ABR | Jones, Lyman, Stanley | 38 min |
| Sep 7, 6:57 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Jones, Lyman | 48 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.